Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A generalization of the method of averages for overdetermined linear systems

Author: Ned Anderson
Journal: Math. Comp. 29 (1975), 607-614
MSC: Primary 65F20
MathSciNet review: 0378379
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Necessary and sufficient conditions are established for an existence and uniqueness result for a generalization of the method of averages for overdetermined linear systems. Some practical schemes are given, and a connection with Galerkin's method is indicated.

References [Enhancements On Off] (What's this?)

  • [1] A. C. AITKEN, Determinants and Matrices, Oliver and Boyd, Edinburgh, 1939. MR 1, 35.
  • [2] N. ANDERSON, A Generalized Method of Averages, Report NA 73.05, Royal Institute of Technology, Stockholm, 1973.
  • [3] G. DAHLQUIST & Å. BJÖRCK, Numerical Methods, Prentice-Hall, Englewood Cliffs, N. J., 1974. MR 0368379 (51:4620)
  • [4] G. DAHLQUIST, B. SJÖBERG & P. SVENSSON, "Comparison of the method of averages with the method of least squares," Math. Comp., v. 22, 1968, pp. 833-846. MR 39 #1099. MR 0239742 (39:1099)
  • [5] S. KARLIN & W. STUDDEN, Tchebycheff Systems, Interscience, New York, 1966. MR 34 #4757.
  • [6] G. KOWALEWSKI, Einführung in die Determinantentheorie, 3rd ed., Chelsea, New York, 1948.
  • [7] C. C. MACDUFFEE, Vectors and Matrices, Carus Monograph Ser., no. 7, Math. Assoc. of Amer., 1943. MR 5, 30. MR 0008595 (5:30i)
  • [8] I. J. SCHOENBERG, "Contributions to the problem of approximation of equidistant data by analytic functions, Part A," Quart. Appl. Math., v. 4, 1946, pp. 45-99. MR 7, 487. MR 0015914 (7:487b)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65F20

Retrieve articles in all journals with MSC: 65F20

Additional Information

Article copyright: © Copyright 1975 American Mathematical Society

American Mathematical Society